[Skip to Content]
[Skip to Content Landing]
Article
December 1993

Nonsteroidal Anti-inflammatory Drugs and Gastrointestinal Injury in Children-Reply

Author Affiliations

Department of Pediatrics University of Kansas Medical Center 39th and Rainbow Boulevard Kansas City, KS 66160-7330

Am J Dis Child. 1993;147(12):1280. doi:10.1001/archpedi.1993.02160360022007
Abstract

In Reply.—Although there are no published pediatric studies that directly address the question of increased risk for peptic ulcer disease in children with juvenile rheumatoid arthritis (JRA) who receive both corticosteroids and an NSAID, the overall reported frequency of gastrointestinal hemorrhage or positive stools for occult blood in collaborative NSAID studies is low.

In a placebo-controlled trial of methotrexate in 127 children with JRA, a stable dosage of prednisone as well as two NSAIDs were permitted. In that study, there was a low occurrence of gastrointestinal side effects (12 patients), and no patient had gastrointestinal hemorrhage or was dropped from the study owing to gastrointestinal problems.1 In addition, current recommended management of other rheumatic diseases in children, especially systemic lupus erythematosus, often involves concomitant use of both corticosteroids and an NSAID, including aspirin.2 No studies to date suggest an increased risk for significant gastrointestinal toxic effects in

×